Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 114, NWS Melbourne, FL

September 10, 2008Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 10, 2008, 1:22 PM EDT for Osceola County, Florida. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2008, 1:22 PM EDT (17:22 UTC)
Expired
Sep 10, 2008, 2:00 PM EDT
In force
38 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 75 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 1:55 PM EDTTSTM WND GST 60Kissimmee, FLMEASURED AT AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 101722
SVRMLB
FLC097-101800-
/O.NEW.KMLB.SV.W.0114.080910T1722Z-080910T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
122 PM EDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OSCEOLA COUNTY IN FLORIDA.

* UNTIL 200 PM EDT

* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF HOLOPAW...
  OR 10 MILES NORTHEAST OF LAKE KISSIMMEE...AND MOVING NORTHWEST AT
  38 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  HARMONY...SAINT CLOUD...NARCOOSSEE...POINCIANA...EAST LAKE TOHO...
  WEST LAKE TOHO...POINCIANA PLACE...BUENA VENTURA LAKES...
  CAMPBELL...KISSIMMEE...INTERCESSION CITY AND CELEBRATION

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2834 8166 2834 8109 2803 8104 2795 8134
      2803 8141 2802 8138 2806 8135 2807 8135
      2808 8144 2809 8146 2813 8146 2813 8149
      2825 8156 2825 8159
TIME...MOT...LOC 1721Z 136DEG 33KT 2805 8121

$$

WEITLICH
2 follow-up statements
000 
WWUS52 KMLB 101741
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
141 PM EDT WED SEP 10 2008

FLC097-101800-
/O.CON.KMLB.SV.W.0114.000000T0000Z-080910T1800Z/
OSCEOLA FL-
141 PM EDT WED SEP 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHWESTERN OSCEOLA COUNTY...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST LAKE TOHO...
MOVING NORTHWEST AT 38 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NARCOOSSEE...POINCIANA...EAST LAKE TOHO...POINCIANA PLACE...OSCEOLA
ASTROS COMPLEX...BUENA VENTURA LAKES...CAMPBELL...KISSIMMEE...
INTERCESSION CITY AND CELEBRATION

LAT...LON 2834 8166 2834 8109 2811 8105 2810 8136
      2808 8144 2809 8146 2813 8146 2813 8149
      2825 8156 2825 8159
TIME...MOT...LOC 1741Z 136DEG 33KT 2818 8136

$$

WEITLICH
000 
WWUS52 KMLB 101756
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
156 PM EDT WED SEP 10 2008

FLC097-101806-
/O.EXP.KMLB.SV.W.0114.000000T0000Z-080910T1800Z/
OSCEOLA FL-
156 PM EDT WED SEP 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA COUNTY
WILL EXPIRE AT 200 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED AND IS EXITING THE WARNING 
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2834 8166 2834 8109 2811 8105 2810 8136
      2808 8144 2809 8146 2813 8146 2813 8149
      2825 8156 2825 8159
TIME...MOT...LOC 1756Z 136DEG 33KT 2828 8147

$$

WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 9:35 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 10, 9:35 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
935 AM EDT WED SEP 10 2008

.DISCUSSION...

...RISK OF RIP CURRENTS EXPECTED TO REMAIN ELEVATED INTO THE
UPCOMING WEEKEND...
...MORE SHOWER COVERAGE TODAY AND THU THEN DRIER THROUGH WEEKEND...

CURRENTLY-TONIGHT...HURRICANE IKE CONTINUES TO PUSH SLOWLY
WEST/NORTHWEST AWAY FROM THE WESTERN END OF CUBA.  THE SYSTEM IS
FORECAST TO STRENGTHEN DURING THE DAY AS IT MOVES ACROSS THE OPEN
GULF OF MEXICO WATERS.  A LARGE CIRRUS SHIELD EXTENDS WELL AWAY FROM
THE EYE AND COVERS MUCH OF THE AREA.

MORNING SOUNDINGS SHOW A MORE MOIST AIR MASS THAN YESTERDAY WITH
PRECIPITABLE WATER VALUES OVER 2 INCHES...AS A SOUTHEAST WIND FLOW
IS TAPPING TROPICAL AIR.  HOWEVER...THE UPSTREAM NASSAU SOUNDING
SHOWS PRECIPITABLE WATER AT 1.99 INCHES...SO THIS IS NOT THE
SOUPIEST OF AIR MASSES.  ALSO SOME SUBSIDENCE AT THE PERIPHERY OF
IKE IS IMPACTING THE AREA.

THE CIRRUS WILL LIMIT DAYTIME HEATING...BUT THE INCREASED MOISTURE
SHOULD FINALLY ALLOW AT LEAST SCATTERED COVERAGE OF SHOWERS.  A FEW
LIGHTING STORMS ARE EXPECTED...WITH THE MAIN CHANCES BEING ACROSS
THE INTERIOR..ESPECIALLY NORTHERN SECTIONS.  CELLS WILL CONTINUE TO
BE FAST MOVING...SO RAINFALL TOTALS WILL BE HELD TO AROUND A HALF
INCH WITH INDIVIDUAL CELLS.  SPOTS THAT GET REPEATED SHOWERS MAY
RECEIVE AROUND AN INCH.

HAVE ALREADY UPDATED ZONES TO LOWER RAIN CHANCES TO 50 PERCENT
EXCEPT FOR THE NORTH INTERIOR WHERE I WILL HOLD ONTO 60 PERCENT.

&&

.AVIATION...THERE WILL BE A FEW MVFR CEILINGS THIS MORNING.  FAST
MOVING SHOWERS IN A TROPICAL AIR MASS SHOULD PRODUCE BRIEF IFR
CONDITIONS THROUGH THE DAYLIGHT HOURS.

&&

.MARINE...CONDITIONS CURRENTLY ARE MARGINAL FOR ADVISORY CONDITIONS
WITH MAXIMUM SEAS REPORTED AT THE BUOYS AROUND 6 FEET AND WINDS
15-20 KNOTS.  THOUGH THIS REPRESENTS EXERCISE CAUTION
CONDITIONS...WILL HOLD ONTO THE ADVISORY FOR THIS PACKAGE AS THE
PRESSURE GRADIENT SHOULD NOT DECREASE MUCH SINCE IKE IS FORECAST TO
STRENGTHEN DURING THE DAY.  ALSO SOME FAST MOVING SQUALLS SHOULD
PRODUCE WIND GUSTS OF 25-30 KNOTS. OVERALL IT IS NOT A GOOD BOATING
DAY.

&&

.HYDROLOGY (PREVIOUS DISCUSSION)...A TROPICAL AIR MASS WILL YIELD A
HIGHER COVERAGE OF SHOWERS AND ISOLATED STORMS THROUGH THU. HOWEVER
QUICK CELL MOTION WILL CONTINUE AND ONLY A FEW SPOTS THAT RECEIVE
PERSISTENT SHOWERS OR ISOLATED STORMS SHOULD RECEIVE RAINFALL TOTALS
OF AN INCH OR TWO.

ANY RAINFALL OVER THE ST JOHNS BASIN THE NEXT 2 DAYS WILL ACT TO
AGGRAVATE ONGOING FLOODING AND WOULD HAMPER AN ALREADY SLOW
DECLINE IN RIVER STAGES. FOR THE LATEST INFORMATION ON ST JOHNS
RIVER FLOODING SEE THE RIVER FLOOD STATEMENT /MIAFLSMLB/.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE ATLC
     COASTAL WATERS FROM FLAGLER BEACH TO JUPITER INLET OUT TO 60
     NM.

&&

LASCODY/WEITLICH
Hazardous weather outlook, Sep 10, 10:52 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1052 AM EDT WED SEP 10 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1052 AM EDT WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MORE MOIST ATMOSPHERE TODAY WILL LEAD TO SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS THAT MOVE QUICKLY TO THE NORTHWEST THROUGH
EARLY EVENING. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS TO 35 MPH AND
OCCASIONAL LIGHTNING STRIKES CAN BE EXPECTED.

...RIP CURRENT IMPACT...
A MODERATE RISK OF DANGEROUS RIP CURRENTS WILL CONTINUE AT THE
BEACHES TODAY...ESPECIALLY NEAR INLETS AND JETTIES.

...WIND AND SEA IMPACT...
SEAS NEAR 7 FEET IN THE OPEN ATLANTIC AND SOUTHEAST WINDS AT 15 TO
20 KNOTS WILL CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT.  WINDS AND
SEAS WILL GRADUALLY DECREASE TONIGHT.

...RIVER FLOOD IMPACT...
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MIDDLE ST JOHNS RIVER.
FLOODING AT GENEVA...SANFORD...DELAND AND ASTOR IS FORECAST TO
CONTINUE FOR THE FORESEEABLE FUTURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ONE MORE DAY OF HIGH RAIN CHANCES CAN BE EXPECTED THURSDAY. RAIN
CHANCES SHOULD LOWER TO 20 PERCENT OR LESS FRIDAY THROUGH MONDAY THEN
RETURN TO A MORE SEASONABLE 30 PERCENT ON TUESDAY.

LINGERING LONG PERIOD SWELLS WILL CONTINUE TO KEEP THE RIP CURRENT
RISK ELEVATED THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RL

In the hours before

Special weather statement, Sep 10, 12:18 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1218 PM EDT WED SEP 10 2008

FLZ053-054-058-059-101715-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-ST. LUCIE-
1218 PM EDT WED SEP 10 2008

...STRONG THUNDERSTORMS AFFECTING WESTERN INDIAN RIVER COUNTY...
NORTHEASTERN OKEECHOBEE COUNTY...SOUTHEASTERN OSCEOLA COUNTY...ST.
LUCIE COUNTY...

AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A BAND OF STRONG STORMS FROM PORT SAINT LUCIE TO YEEHAW
JUNCTION...MOVING NORTHWEST AT 30 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

WEITLICH
Special weather statement, Sep 10, 1:04 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
104 PM EDT WED SEP 10 2008

FLZ047-053-054-101800-
INDIAN RIVER-OSCEOLA-SOUTHERN BREVARD COUNTY-
104 PM EDT WED SEP 10 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHERN BREVARD COUNTY...INDIAN
RIVER COUNTY...OSCEOLA COUNTY...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG STORMS FROM SOUTH CENTRAL INDIAN RIVER COUNTY TO LAKE
KISSIMMEE...MOVING NORTHWEST AT 30 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:37 PM EDTSevere Thunderstorm WarningMLBBrevard24 min
Sep 10, 2:00 PM EDTSevere Thunderstorm WarningMLBOrange45 min
Sep 10, 5:04 PM EDTTornado WarningMLBOsceola41 min
Sep 10, 5:45 PM EDTTornado WarningMLBOsceola60 min
Sep 10, 7:28 PM EDTSpecial Marine WarningMLB62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.